ADHD News & Research

Pediatric Melatonin Overdoses Rise Dramatically: CDC Report

Reports of melatonin overdoses among children have risen dramatically since 2012 as the sleep aid has grown in popularity, especially among parents of children with ADHD and related sleep problems.

June 8, 2022

Rates of pediatric melatonin ingestions, including incidents that led to hospitalizations and other serious outcomes, have skyrocketed over the past decade, according to a new report by the Centers for Disease Control and Prevention (CDC)1 that highlights the potential risks of melatonin exposure in children.

The annual number of pediatric melatonin ingestions reported to national poison control centers jumped by 530% between 2012 and 2021 – from 8,337 to 52,563. This number included reports of kids taking too much melatonin, which may be considered an overdose.

Pediatric hospitalizations and other serious outcomes related to melatonin also increased during this time and were mostly linked to accidental ingestions among young children under the age of 5. According to the report, five children required medical ventilation after overdosing on melatonin, and two children – a 3-month-old and a 13-month-old – died.

Melatonin, a hormone that regulates the sleep-wake cycle, is widely available as an over-the-counter (OTC) sleep aid and comes in various formulations. Because it is a dietary supplement, melatonin is not subject to strict regulatory oversight. A lack of manufacturing regulations and varied dosing recommendations may place children at risk for adverse outcomes, according to the study’s authors, who also cited research on quality control issues in OTC melatonin products.

In 2021, pediatric melatonin ingestions accounted for about 5% of all pediatric ingestions reported to poison control centers – up from 0.6% in 2012.

The majority of pediatric melatonin ingestions – about 94% – were unintentional. Most children (about 83%) were also asymptomatic after ingestion. Those who did display symptoms complained of gastrointestinal, cardiovascular, and or central nervous system problems. Most children (about 68%) also reported “minor effects” post-ingestion, defined by the study’s authors as minimally bothersome symptoms that resolved without intervention.

In all, 27,795 children went to a health care facility post-ingestion. Of this group, about 72% were discharged, and about 15% were hospitalized.

The authors note that more research is needed to describe the toxicity and outcomes associated with melatonin ingestions in children. They also urge health care providers to warn parents about the potential consequences of leaving melatonin within reach of children and of children taking too much of the supplement.

According to the American Academy of Pediatrics (AAP), 0.5 mg to 1 mg is a sufficient dose of melatonin for most children, and most do not need more than 6 mg of the sleep-aid.

View Article Sources

1 Lelak K., Vohra, V., Neuman, MI.,  Toce, MS., Sethuraman, U. (2022) Pediatric Melatonin Ingestions — United States, 2012–2021. MMWR Morb Mortal Wkly Rep 2022;71:725–729. http://dx.doi.org/10.15585/mmwr.mm7122a1

Leave a Reply